Schizophrenia.com

Tapering off my AP

I was approved by my nurse practitioner to taper off risperidone. I’m going from 3 mg to 2.5 mg and I will be taking the latter dose for the next three months, then, depending on how things go, the plan is to taper down another .5 mg, take that reduced dose for three months, and so on and so forth until I’m completely off the stuff.

I’m nervous tbh. I think risperidone has helped me a lot, though it’s also hurt me in some ways; I guess that’s just the way it goes with meds this powerful.

I’m interested in learning of your guys’ experiences with/thoughts on doing this, pretty please lol. I understand this can be a controversial topic - I’m definitely open to learning of adverse opinions/experiences. I still don’t know if this is the right thing to do for me personally though I do have faith in my NP’s discernment. Thanks so much for reading. :heart:

3 Likes

I’m going on my third month of no APs.

I dont hear voices but I am quite paranoid/thinker.

I have Clonazepam, which I take roughly 2x a week and it helps.

Nothing too bad going on.

I’m going to start L Theanine so I could stop using benzos.

My weight seems to be going down and I’m sleeping better, amongst other things as well.

Good luck @komaeda !

3 Likes

I think risperidone is the only antipsychotic I don’t have experience with, but if your nurse practitioner wants you to do this it is probably okay. Be careful, though. Learn to recognize your danger signs. One time when I had come off my antipsychotic medication I had a whole town ready to kill me.

2 Likes

So are you not going to be on any anti psychotics?

1 Like

Thanks for the replies, everyone. :slight_smile:

@MisterCrowley If I can prove to not require one anymore, yes. If I do experience rebound psychosis in any capacity I’m probably going to try a different AP since risperidone has become increasingly problematic for me lately. D:

Firstly congratulations for getting the approval from your NP (is your psychiatrist also OK with it?).
Secondly I think ur way of tapering off is great, your doing it really slowly. That’s how I did it last time. That’s how it’s meant to be I think. So your brain can adapt with sufficient time.

Can I ask how long you’ve been continously on the ap for?

I wish you the best of luck with it!!

So excited for yaa

1 Like

It sounds like you’re being really smart about this. My advice is to not be afraid of temporarily stepping back up to a higher dose of the withdrawal gets bad. You are in this for the long game. If it takes a few more months, that’s practically nothing off the rest of your life. And don’t quit therapy services.

4 Likes

Ahh, honestly, I’m not seeing a psychiatrist atm, but the NP I’m seeing practices psychiatry in addition to more generalized medicine. I was seeing an NP who practiced psychiatry exclusively which probably would have been better for more specialized matters like this one but our insurance changed to where I couldn’t see her anymore. :frowning:

I’ve been on risperidone for a little over two years now. I owe a lot to it; now it’s time to try to bid it a fond farewell lol.

Thanks! :slight_smile: Even if this doesn’t work out at least I’ll be able to say I tried haha. Nothing wrong with being on meds for life. :slight_smile:

And thanks @ninjastar! I’m going to schedule my therapy appointments closer together while I attempt this taper, I think, so my mood will be monitored more closely and consistently and warning signs could potentially be caught sooner, ones that I might miss

2 Likes

It’s certainly worth a try!

I hope that you don’t have to go back on but as you said it’s OK even if you do

1 Like

I don’t think tapering off risperidone is wise, if you still have symptoms. It’s only for the people who have completely stopped hallucinating. If you hear even a little bit, it’s just going to get worse without antipsychotics.

2 Likes

My experience is I tapered down over like a few months. It’s strange I didn’t feel the difference until a month or three after I was completely off. You’d have thought that lowering a dosage you would feel a difference already… :roll_eyes:
I was DUMB with stressor though try and proactively avoid getting stuck in those ones that drag out.

1 Like

I tried a taper after two years of stability, too. It didn’t work for me, but it does work for some people. I think it’s good to try, as long as you’re being closely monitored.

1 Like

@naturallycured that’s a good point. The last definitive positive symptom that I can recall experiencing was hearing sirens for almost an entire day back in April or May. Nothing (to my knowledge) like that since then. I do worry about paranoia but my therapist said that it could also be caused by anxiety since GAD is also a problem for me.

If I experience any positive symptoms that I recognize as positive symptoms, the plan is to go back on 3 mg of risperidone right away, and then see about changing antipsychotics since I’ve about had it with risperidone lol.

1 Like

Have you got an idea which ap you may like to try and use? If you go back on an ap

1 Like

I’m sorry your taper didn’t work out. D:

I’m thinking any antipsychotic that might be more weight/appetite neutral. Risperidone makes me a bottomless pit, and while I don’t mind being bigger based on aesthetics alone, my joints are really feeling the weight gain. My feet hurt all the time and it’s hard for me to get around like I used to. Some people just handle it better I guess.

2 Likes

You may do well then, since that was so long ago.

The best treatment for anxiety I know of is fresh ionized alkaline water. 9.5 pH, -500 ORP (oxidation reduction potential, stress buster) and it’s super hydrating, so an hour after drinking it, it feels like your brain is having a chill bath. Regular tap water doesn’t compare!

Helps your brain actually heal, as well, since by reducing the oxidative stress it’s being subjected to, your brain can work on healing itself rather than just being inflamed (the inflammation is hard to feel since the brain lacks pain receptors.) IMO this helps tremendously with stability.

I’ve used it for 2 months to very good effect (my voices transitioned from constant mumbles I could converse with, to just “off”.)

1 Like

I know what you mean. It’s so nice to just be light and kinda fly around the place more easily. I’m sorry you’ve experienced that weight gain thing it really is a bother.
Well my taper did work out I think, but 6 months later after I completely came off the ap, I heard voices again. I think either it was bound to happen just cos I’m predisposed or I wasn’t looking after myself enough for example allowing a stressful relationship to be dragged out etc.

1 Like

Have you looked into the GeneSight DNA test? If you are thinking about trying a new med if the taper fails, it might be good to already have an idea which med you want.

1 Like

I’m not trying to catch you out but if the brain lacks pain receptors how comes we feel headaches

Oh maybe it lacks pain receptors for inflammation but not headaches, like that’s a different sensation

1 Like

The tissue that surrounds the brain has pain receptors.

3 Likes